Winter Storm, Northern Itasca
- When
- November 28, 12:35 PM CST to November 29, 12:00 PM CST
- Where
- Northern Itasca forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
Precipitation began as freezing rain on the afternoon and evening of the 28th across north Saint Louis, Koochiching, north Itasca, and Cass Counties. Ice accumulations ranged from a quarter to half an inch shutting down schools and the International Falls Airport.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Precipitation began as freezing rain on the afternoon and evening of the 28th across north Saint Louis, Koochiching, north Itasca, and Cass Counties. Ice accumulations ranged from a quarter to half an inch shutting down schools and the International Falls Airport. Precipitation changed over to snow on Tuesday morning with accumulations ranging from 3 to 6 inches by noon. Schools were closed again on Tuesday in International Falls and Cook.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Nov 28, 3:43 AM CST, 8 hours 52 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
343 AM CST MON NOV 28 2005
.DISCUSSION...WINTER STORM IS THE MAIN FOCUS FOR THIS FORECAST.
THE MODELS ARE IN GENERALLY GOOD AGREEMENT CONCERNING THE IMPENDING
STORM SYSTEM...AND THE MODELS INITIALIZED WELL. WILL USE A NAM/GFS
BLEND. THINK GFS IS A BIT TOO FAST CONCERNING THE CHANGEOVER TO
SNOW AND THE NAM MAY BE TOO SLOW.
COMPLEX SYSTEM WILL CONTINUE TO AFFECT THE NORTHLAND TODAY AND
TONIGHT AS IT MOVES TO THE NORTHEAST. THE SYSTEM IS NEARING ITS
LOWEST PRESSURE AS IT ENTERS SW IOWA THIS MORNING...AND WILL THEN
MAINTAIN A 984 MB CENTRAL PRESSURE UNTIL IT SLOWLY BEGINS TO FILL
OVER THE WESTERN GREAT LAKES REGION. ABUNDANT MOISTURE IS SURGING
NORTHWARD FROM THE GULF THIS MORNING...WITH PRECIPITABLE WATER
VALUES FORECAST TO REACH BETWEEN 3/4 AND 1 INCH TODAY. NATIONAL
RADAR COMPOSITE ALSO SHOWING A BROAD AREA OF PRECIPITATION LIFTING
NORTHWARD THROUGH THE PLAINS. THE BIG PROBLEM FOR THIS FORECAST
REMAINS WHEN THE CHANGEOVER WILL OCCUR FROM WEST TO EAST.
INTERNATIONAL FALLS HAS HAD FZRA FOR MUCH OF THE NIGHT...AS THEY
REMAIN ONE OF ONLY A FEW LOCATIONS BELOW FREEZING. THE REST OF
THE CWA RANGES FROM 34 TO 43 AS OF 3 AM. AS THE LOW MOVES TO THE
NORTHEAST TODAY...COOL AIR WILL WRAP IN ON THE BACK SIDE OF THE
LOW...AND GRADUALLY CHANGE THE PRECIPITATION OVER TO FZRA AND
SNOW IN THE WEST. THINK THE CHANGEOVER FOR THE EASTERN 1/2 WILL
OCCUR TONIGHT.
THINGS ARE SHAPING UP FOR WHAT COULD BE A SIGNIFICANT SNOW STORM
FOR THE INTERNATIONAL FALLS/WALKER AND LEADER AREAS. STRONG UPPER
LEVEL DIVERGENCE MAY LEAD TO A HEAVY SNOW BAND ALONG A DEFORMATION
ZONE THAT WILL TAKE SHAPE ON THE BACK SIDE OF THE LOW. WILL
INCREASE AMOUNTS...BUT AM CONCERNED THAT A LOCALIZED STRIPE OF
UP TO A FOOT IS POSSIBLE SOMEWHERE FROM NORTHERN CASS COUNTY TO
KOOCHICHING COUNTY DUE TO THE STRONG DIVERGENCE/DEFORMATION. ALSO
CONCERNED ABOUT POTENTIALLY SIGNIFICANT FREEZING RAIN IN THE
ADVISORY AREA. IF THE COLD AIR COMES IN A BIT FASTER IN THE LOWER
LEVELS...MAY NEED AN UPGRADE TO A WARNING IN THE ADVISORY AREA
LATER TODAY/THIS EVENING. FOR NOW...IT LOOKS LIKE IT WILL
REMAIN JUST BELOW WARNING CRITERIA.
WILL CONTINUE THE DENSE FOG ADVISORY FOR AREAS SURROUNDING LAKE
SUPERIOR...AS VISIBILITIES HAVE BEEN CONSISTENTLY AT OR BELOW
A QUARTER MILE. WILL DROP THE DENSE FOG ADVISORY FOR AREAS
AWAY FROM LAKE SUPERIOR...DUE TO IMPROVING VISIBILITIES.
OTHER THAN THAT...IT LOOKS LIKE MUCH OF THE WEEK WILL BE BELOW
NORMAL REGARDING TEMPS...AS ARCTIC AIR SETTLES INTO THE REGION.
COULD EASILY SEE BELOW ZERO TEMPS AT NIGHT...WITH TEMPS AROUND
10 DEGREES BELOW NORMAL. IT WILL ALSO REMAIN UNSETTLED WITH SOME
SNOW SHOWERS ON OCCASION.
&&
.AVIATION...WDSPRD IFR/LIFR CONDITIONS WILL CONTINUE ACROSS THE AREA
TODAY...AS A LOW PRESSURE SYSTEM LIFTS NORTHEAST ACROSS THE UPPER
MIDWEST. RA/FZRA ACROSS THE AREA WILL GRADUALLY CHANGE OVER TO
RA/FZRA/SN THIS AFTERNOON OR EVENING...THEN OVER TO ALL SNOW BY
TUESDAY MORNING. VSBYS AND CIGS WILL IMPROVE TONIGHT...HOWEVER THERE
WILL STILL BE AREAS OF IFR-MVFR VSBYS/CIGS ASSOCIATED WITH THE
PRECIPITATION. WINDS WILL STRENGTHEN OUT OF THE N AND NE TODAY AND
TONIGHT ACROSS MN...AS THE LOW CENTER MOVES TO THE EAST OF OUR AREA.
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM CST TUESDAY FOR
MNZ011-MNZ019-MNZ026-MNZ034-MNZ035-MNZ036.
WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR MNZ010-MNZ018-
MNZ025-MNZ033.
DENSE FOG ADVISORY UNTIL NOON CST TODAY FOR MNZ012-MNZ020-MNZ021-
MNZ037.
WI...DENSE FOG ADVISORY UNTIL NOON CST TODAY FOR WIZ001-WIZ002-
WIZ003- WIZ004.
LS...SMALL CRAFT ADVISORY UNTIL 6 AM CST TUESDAY FOR LSZ121-LSZ140-
LSZ141-LSZ142-LSZ143-LSZ144-LSZ145-LSZ146-LSZ147-LSZ148.
DAP/BERDESHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 700 AM CST MON NOV 28 2005 LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004- 006>009-291300- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS- NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS- SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS- SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN- SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD- ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 700 AM CST MON NOV 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR AN AREA FROM INTERNATIONAL FALLS...TO BIGFORK...WALKER AND LEADER THROUGH 6 AM TUESDAY. JUST TO THE EAST OF THAT AREA...A WINTER WEATHER ADVISORY WILL BE IN EFFECT STARTING AT NOON TODAY...AND CONTINUING THROUGH 6 AM TUESDAY. THE AREA INCLUDES ELY...HIBBING...VIRGINIA...AITKIN GRAND RAPIDS AND BRAINERD. FREEZING RAIN WILL GRADUALLY BECOME MORE WIDESPREAD ACROSS THE WARNING AND ADVISORY AREA AS THE DAY WEARS ON...THEN CHANGE TO SNOW TONIGHT. LOCALLY HEAVY ICE ACCUMULATIONS ARE EXPECTED TODAY...AND LOCALLY HEAVY SNOWFALL IS LIKELY FOR TONIGHT. SEE THE LATEST WINTER WEATHER PRODUCTS FOR MORE INFORMATION CONCERNING THIS IMPENDING STORM. A DENSE FOG ADVISORY REMAINS IN EFFECT FOR AREAS SURROUNDING LAKE SUPERIOR...FROM THE ARROWHEAD...TO THE TWIN PORTS AND THE SOUTH SHORE OF LAKE SUPERIOR. SEE THE LATEST NON PRECIPITATION WEATHER MESSAGE FOR MORE INFORMATION. A SMALL CRAFT ADVISORY HAS BEEN POSTED FOR THE NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR THROUGH LATE TONIGHT. SEE THE LATEST NEAR SHORE MARINE FORECAST FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOW WILL GRADUALLY DIMINISH TO SCATTERED SNOW SHOWERS ON TUESDAY...AS THE STORM SYSTEM PULLS OFF TO THE NORTHEAST. ANOTHER INCH OR SO OF SNOW IS POSSIBLE IN SOME SPOTS. .SPOTTER INFORMATION STATEMENT... SNOWFALL SPOTTERS ARE ENCOURAGED TO REPORT THEIR WINTER WEATHER TO THE NWS OFFICE IN DULUTH VIA PHONE OR E-SPOTTER. DAP
The national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, November 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484099, 5484101, 5484098, 5484097, 5484100.